[IP] Myths of DM treatment - REPLY - LONGGG
After firsthand experience with Type 1 (formerly called Juvenile Onset)
Diabetes for fifty-two and a half years, using an insulin infusion pump for
twenty years, and on dialysis since July, 2002, I see some gross
misinformation in the story of the mother whose boys saved her life by
giving "her juice to raise her blood sugar after she had fallen into a
diabetic coma . . . ."
Here are some word definitions concerning insulin-dependent diabetes
mellitus (Type 1) Taken from Columbia University College of P & S Complete
Home Medical Guide:
People with diabetes can suffer several types of comas. One of the most
common - INSULIN SHOCK - develops relatively rapidly and is caused by an
EXCESS of injected insulin or other sugar-lowering medication that causes a
depletion of blood sugar (hypoglycemia).
DKA/Diabetic KetoAcidosis: Another type of coma resulting from INADEQUATE
insulin, which leads to too much blood sugar (hyperglycemia) and a buildup
of toxic substances called ketoacids (ketoacidosis) or ketones, in the
The story relates how the woman was rationing her insulin, probably to save
money, and this would cause an "inadequate" amount of insulin, yes causing
DKA. However, and that's a very strong "however" giving sugar is NOT the
treatment for DKA -- insulin is what is needed to bring the high blood sugar
down. I'm afraid this story gives the impression if someone knows a diabetic
who skipped their insulin, or enjoyed a high-carbohydrate treat and is in a
sleepy state with acidic/fruity breath, they will pour a form of syrup down
their throat to revive them. Wrong!
There is also a gross misunderstanding by some of the general population if
a diabetic has a low blood sugar, giving them insulin will help. Try to keep
in mind the balance: high blood sugar needs insulin to lower it, low blood
sugar needs sugar to raise it. Once insulin is injected, it cannot be sucked
back out and must be fed the proper amount of carbohydrates. Withholding
insulin will not cause insulin shock.
Too much exercise without sufficient food will lower blood sugar and the
body needs a form of glucose to raise it meaning, horrors, often a candy bar
is necessary. Sugar is not poison to a diabetic on insulin. When a
non-diabetic eats sugar the pancreas delivers the proper amount to stay
level. Insulin is injected/infused to keep those levels.
Treating diabetes at one time was compared to a three-legged stool: diet,
insulin, exercise. If one "leg" was off too much or too little, the stool
would be off kilter. Today a fourth leg is added to this mix, which is
actually a major breakthrough: home blood glucose monitoring.
A blood sugar reading can change within ten minutes. This is proven by the
fact that when a person with diabetes has an insulin reaction (too much
insulin in the system for whatever reason), quick-acting carbohydrates are
taken -- preferably 15 grams at a time - and another reading can be taken in
10-15 minutes to see if recovery is developing. No less than four blood
tests should be taken per day to have proper control. I do from six to
fourteen a day.
It would be interesting to ask the EMTs in the story if they took blood
sugar tests to know how low/high the patient actually was and not just give
sugar. Normal is considered to be 70-105. If the patient was below 70 it
cannot be achieved by withholding insulin -- it is reached by giving too
much insulin. The story says insulin was being rationed.
I am very confused by the story as there are so many opposites that don't
seem to have been checked out medically. The sentence printed: "When their
mother slipped into diabetic ketoacidosis, they called the paramedics. They
also found nutrients to help elevate her blood sugar levels until help
Diabetic Ketoacidosis is already too high blood sugar and giving sugar to
elevate it is the wrong thing to do. Insulin is needed to bring it down. Did
the EMTs do a ketone check to know this was DKA? DKA leads to coma and
death; I experienced the coma part in 1950 - just before death which was
averted with insulin. I was hospitalized for 16 days.
Another sentence: "That cash-flow problem led (her) to ration her insulin,
taking smaller doses than prescribed."
Therefore, smaller (insufficient) doses would not cause insulin shock
leading to the need for quick-acting sugar/syrup. Again, this would cause
DKA and the need for more insulin - NOT sugar.
The sentence: "Remarkably, her sons raised her from a diabetic coma." The
story says nothing about the boys giving her insulin to get her out of that
coma, which is the proper treatment for DKA.
People with diabetes can suffer several types of comas. One of the most
common-insulin shock-develops relatively rapidly and is caused by an excess
of injected insulin or other sugar-lowering medication that causes a
depletion of blood sugar (hypoglycemia). Another type of coma results from
inadequate insulin, which leads to too much blood sugar (hyperglycemia) and
a buildup of toxic substances called ketoacids (ketoacidosis) in the blood.
Both of these situations are serious, but hypoglycemia is of more immediate
danger and requires prompt action. If you are unable to tell what is causing
a diabetic person to fall into a coma, it is better to treat for low blood
sugar. But in both instances, the person should be taken immediately to a
hospital emergency room.
For the definitions and treatments of the two conditions, I include the
following from http://cpmcnet.columbia.edu/texts/guide/hmg14_0008.html
HYPOGLYCEMIA (INSULIN SHOCK) SYMPTOMS OF HYPOGLYCEMIA
Distress is relatively rapid, usually in a matter of minutes. Symptoms:
Hunger. Sweating. Cold, clammy feeling. Paleness. Trembling, anxiety.
Rapid heartbeat. Feeling of weakness or faintness. Irritability and change
in mood or personality. Loss of consciousness.
Feed the person a source of quickly-absorbed sugar. If the person is
conscious, table sugar, fruit juice, honey, a non-diet soft drink, or any
other available sugar source will do. If the person is unconscious, do not
try to force sugar or liquid down his throat. Honey, granulated sugar, or a
special capsule (such as D-glucose) containing concentrated sugars, which
some diabetics carry, can be carefully placed under the tongue where it is
absorbed into the body. However, this may be difficult to do.
Take the person to a hospital emergency room as quickly as possible. Severe
insulin reactions can be fatal.
HYPERGLYCEMIA (DIABETIC COMA)
SYMPTOMS OF HYPERGLYCEMIA
Distress develops gradually. Increased thirst and urination, usually for 1
to several days; increasing amounts of sugar are "spilled" into the urine.
Nausea, vomiting, and abdominal pain. Feeling of weakness or fatigue.
Dehydration (dry mouth and skin, sunken eyes). Breath smells fruity. Heavy,
labored breathing that is rapid and deep. Drowsiness or loss of
Take the person to an emergency room as quickly as possible. Any acute
change in alertness, consciousness, or mental status in a diabetic warrants
immediate medical attention.
And from http://www.emedicine.com/EMERG/topic135.htm:
Diabetic ketoacidosis (DKA) is a state of absolute or relative insulin
deficiency aggravated by ensuing hyperglycemia, dehydration, and
acidosis-producing derangements in intermediary metabolism. The most common
causes are underlying infection, disruption of insulin treatment, and new
onset of diabetes. DKA typically is characterized by hyperglycemia over 300
mg/dL, low bicarbonate (<15 mEq/L), and acidosis (pH <7.30) with ketonemia
Classic symptoms of hyperglycemia
Thirst, Generalized weakness, Nausea/vomiting, Decreased perspiration,
Confusion, Shortness of breath, Labored respirations, Ketotic breath
(fruity, with acetone smell).
"The most common scenarios are underlying or concomitant infection (40%),
missed insulin treatments (25%), and newly diagnosed, previously unknown
diabetes (15%). Other associated causes make up roughly 20% in the various
series. Urinary tract infections (UTIs) are the single most common infection
associated with DKA, but many other associated illnesses need to be
considered as well.
"Fluid resuscitation is a critical part of treating DKA. Intravenous (IV)
solutions replace extravascular and intravascular fluids and electrolyte
losses. They also dilute both the glucose level and the levels of
circulating counterregulatory hormones. Insulin is needed to help switch
from a catabolic to an anabolic state, with uptake of glucose in tissues and
the reduction of gluconeogenesis as well as free fatty acid and ketone
The bottom line to my concern is, did the patient actually have a low-blood
sugar reaction and it was misnamed DKA, or was it DKA treated improperly
with sugar instead of insulin?
for HELP or to subscribe/unsubscribe, contact: